“Why does my Lantus long-lasting insulin quite often leak or dribble back out of my injection site? I generally inject into my stomach area, switching spots every day. On one occasion, I injected my insulin and was putting away my supplies and I felt my insulin running down my stomach and leg. When this dribbling/leaking out happens, how am I supposed to know how much insulin I actually received?”
Leakage of insulin from the injection site is a not uncommon incidence that can occur for a number of reasons. The biggest cause for concern here is that you are not getting the full dose of the medication. It is impossible to tell how much of your dose was lost. We just know that some portion of the insulin is being wasted. As a result, blood sugars may rise above what they normally would be. If the wastage is not communicated to your healthcare provider, they could increase the dose of your insulin unnecessarily.
In order to decrease the chances of insulin overflow, you should take note of a few techniques to help administer insulin effectively.
Techniques to Consider
- Press down on the plunger of the insulin syringe more slowly. This may help to control the placement of the insulin.
- Wait several seconds before removing the insulin syringe from your body. Try counting to ten after you have pressed down on the plunger and before retracting the syringe. This also ensures you have delivered the full dose.
- Always inject at a 90 degree angle if you are not doing so already.
- If, pinching your skin for injection, be sure to release the pinch before the needle is removed.
- If you are injecting a large volume of insulin, it may be more likely that your body will not absorb all of it. Patients requiring greater than 200 units per day may benefit from one of the more concentrated insulins (U-300 insulin glargine or U-500 regular insulin). This may be something to talk to your doctor about.
- Although you may be rotating your injection sites already, you may want to use systematic rotation of your injection sites (See figure). Divide your abdomen into quadrants and spend a week injecting into each quadrant before moving to the next. Space 1-2 centimeters apart from your previous injection. Using this technique, you can avoid injecting into the same place more than once in a month and over time you can avoid the buildup of fatty tissue or hard lumps which could decrease insulin absorption.
Now, it is important to remember that there may be additional techniques to help you improve your insulin administration based on your individual situation. Therefore, it is best to Ask the Pharmacist for additional guidance if you are struggling with your insulin injections.